# SDR BF8R201000987

- Difficulty date: August 23, 2010
- Submitted: September 9, 2010
- Operation: General aviation
- Aircraft: N541ER
- Make and model: Cessna 172S
- Aircraft serial: 172S10521
- Engine: Lyc IO360L2A
- Propeller: Mcauly 1A170E
- System (JASC): 2710 · Aileron Control System
- Part: Control Cable
- Part number: 0510105365
- Condition: Frayed
- Location: Aileron
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

CABIN OVERHEAD CENTER PANEL REMOVED FOR INSP.  DURING FLAP & AILERON CABLE INSPECTION, FLAT SPOTS WERE NOTICED ON 2 AILERON CONTROL CABLES.  ROLLED CABLES FOR BETTER VIEW OF CONTACT POINT WITH PULLEYS, ABLE TO CATCH FRAYED WIRES WITH A RAG AND COULD SEE A SUBSTANTIAL GROOVE IN THE CARRY-THRU CABLE. CABLE TENSIONS WERE WITH PROPER SPECS AND AREA CLEAN & FREE OF ANY DIRT/DEBRIS.  PLASTIC PULLEYS INSPECTED, CLEAN AND FREE TO ROLL.  PROBLEM SEEMS TO BE HAPPENING DURING NORMAL FLT TRAINING SCHOOL USE & HAS BEEN NOTICED TO BE HAPPENING WITH ALL OF OUR ACFT WITH SIMILAR ACFT TT.  PROBLEM CAN BE ATTRIBUTED TO THE PULLEYS, THEY ARE MADE FROM A HARD WHITE PLASTIC MATERIAL.  THE BRAIDED STAINLESS STEEL CABLES ARE RUBBING AGAINST THE PULLEYS INSTEAD OF ROLLING ON THEM.  THIS IS CAUSING THE CABLES TO FLAT SPOT AT FIRST AND THEN CUT A GROOVE DEEP INTO THE CABLE.  THERE IS ALSO NO NOTICEABLE CABLE DEFLECTION WHERE THE CABLES CONTACT THE PULLEYS, SEEMS LIKE THE PULLEY DIAMETER IS TOO SMALL.  SUGGEST REPLACING THE PLASTIC PULLEYS WITH A STANDARD PHENOLIC TYPE PULLEYS THAT ARE USED IN ALL OTHER AREAS OF THE ACFT.
